Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 44 (12), 2862-9

Demyelination Occurring During Anti-Tumor Necrosis Factor Alpha Therapy for Inflammatory Arthritides

Affiliations
Case Reports

Demyelination Occurring During Anti-Tumor Necrosis Factor Alpha Therapy for Inflammatory Arthritides

N Mohan et al. Arthritis Rheum.

Abstract

Objective: To review the occurrence of neurologic events suggestive of demyelination during anti-tumor necrosis factor alpha (anti-TNFalpha) therapy for inflammatory arthritides.

Methods: The Adverse Events Reporting System of the Food and Drug Administration (FDA) was queried following a report of a patient with refractory rheumatoid arthritis who developed confusion and difficulty with walking after receiving etanercept for 4 months.

Results: Nineteen patients with similar neurologic events were identified from the FDA database, 17 following etanercept administration and 2 following infliximab administration for inflammatory arthritis. All neurologic events were temporally related to anti-TNFalpha therapy, with partial or complete resolution on discontinuation. One patient exhibited a positive rechallenge phenomenon.

Conclusion: Further surveillance and studies are required to better define risk factors for and frequency of adverse events and their relationship to anti-TNFalpha therapies. Until more long-term safety data are available, consideration should be given to avoiding anti-TNFalpha therapy in patients with preexisting multiple sclerosis and to discontinuing anti-TNFalpha therapy immediately when new neurologic signs and symptoms occur, pending an appropriate evaluation.

Comment in

Similar articles

See all similar articles

Cited by 161 articles

See all "Cited by" articles

Publication types

MeSH terms

LinkOut - more resources

Feedback